Thunderstorm Wind, Payne
- When
- August 29, 3:05 PM CST
- Where
- Payne County, 11 mi SW of Stillwater
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.007, -97.199
A weak cold front moved through northern Oklahoma during the morning and early afternoon, with several outflow boundaries behind the front. Thunderstorms developed by mid afternoon and continued through the early part of the evening along these boundaries, with several briefly becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak cold front moved through northern Oklahoma during the morning and early afternoon, with several outflow boundaries behind the front. Thunderstorms developed by mid afternoon and continued through the early part of the evening along these boundaries, with several briefly becoming severe. Weak winds aloft and marginal instability allowed for more pulse type storms, with heavy rain and strong winds the main impacts. Some hail was reported as well, but these reports were few and far between. Some damage was reported with the winds, especially in the Oklahoma City metro area. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 305 PM CDT FRI AUG 29 2008 .DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE ACROSS THE AREA THIS AFTERNOON. STORMS HAVE BECOME MORE NUMEROUS NEAR THE WEAK SURFACE BOUNDARY FROM WEST CENTRAL INTO CENTRAL OK ...ALONG OUTFLOW BOUNDARY MOVING THROUGH NORTH CENTRAL OK...AND IN SW OK/N TX WHERE PLUME OF DEEPER MOISTURE HAS SPREAD IN ADVANCE OF SYSTEM OVER NRN MEXICO. EXPECT STORMS TO CONTINUE INTO THE EVENING BEFORE DISSIPATING WITH THE LOSS OF HEATING. STORMS MAY BE MORE LONG LIVED IN WESTERN OK OVERNIGHT WHERE A MODERATE LOW LEVEL JET MAY INTERACT WITH THE WEAK SURFACE FRONTAL BOUNDARY. FOCUS MAY SHIFT MORE TO SWRN PORTIONS OF THE FA FOR SATURDAY AS SURFACE DRIFTS SWD. BREAK IN THE ACTION EXPECTED SUNDAY INTO EARLY PART OF NEXT WEEK WITH WEAK UPR RIDGE OVER THE AREA AND NO SURFACE BOUNDARY EVIDENT. FOCUS LATE IN THE WEEK THEN SHIFTS TO POSSIBLE IMPACT OF GUSTAV ON THE AREA. MODEL DIFFER IN HANDLING REMNANTS OF GUSTAV AFTER IT MAKES LANDFALL. ECMWF BRINGS REMNANTS FURTHER WEST THAN THE GFS AND THIS TRACK WOULD HAVE MORE OF AN IMPACT ON THE CWA...ESP THE ERN HALF. FOR NOW WILL NOW WILL GO WITH MORE OF A COMPROMISE FCST WITH THE TRACK OF THE SYSTEM. THIS WILL POINT TO HIGHER POPS IN THE WED/THURSDAY TIME FRAME...ESP FOR THE ERN HALF OF THE FA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 93 71 92 / 30 20 10 10 HOBART OK 70 92 70 93 / 40 20 20 10 WICHITA FALLS TX 72 95 72 95 / 30 20 20 10 GAGE OK 64 90 65 90 / 40 20 10 10 PONCA CITY OK 69 90 70 90 / 20 10 10 10 DURANT OK 71 94 71 92 / 20 20 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/02
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CDT FRI AUG 29 2008
OKZ004>048-050>052-TXZ083>090-301200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
105 PM CDT FRI AUG 29 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM OUTLOOK...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND EVENING.
DISCUSSION...
A WEAK COLD FRONT HAS MOVED INTO NORTHERN OKLAHOMA FRIDAY MORNING.
THUNDERSTORMS IN KANSAS FRIDAY MORNING ALSO CREATED AN OUTFLOW
BOUNDARY THAT EXTENDS ACROSS PORTIONS OF NORTHERN AND CENTRAL
OKLAHOMA AROUND NOON ON FRIDAY. THUNDERSTORMS WILL BE SCATTERED
ACROSS THE AREA THIS AFTERNOON AND EVENING. THESE STORMS WILL MOVE
VERY SLOWLY... SO LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE.
INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG THUNDERSTORMS WITH
50 TO 60 MPH WIND GUSTS...AND SMALL HAIL. WITH MINIMAL WIND SHEAR...
ANY STRONG TO MARGINALLY SEVERE STORMS WILL BE RELATIVELY
SHORT-LIVED. THUNDERSTORM INTENSITY IS EXPECTED TO DECREASE MID TO
LATE EVENING AS INSTABILITY DECREASES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE OVER THE HOLIDAY WEEKEND AS WARM AND
HUMID CONDITIONS CONTINUE... HOWEVER MANY LOCATIONS WILL REMAIN DRY.
FORECAST UNCERTAINTY INCREASES BY EARLY NEXT WEEK...BUT
THUNDERSTORMS APPEAR POSSIBLE...EITHER WITH A FRONTAL SYSTEM
ARRIVING FROM THE NORTHWEST...OR A TROPICAL SYSTEM BRUSHING THE
REGION FROM THE SOUTHEAST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 310 PM CDT FRI AUG 29 2008 OKZ013-020-292030- NOBLE OK-PAYNE OK- 310 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF GLENCOE AT 310 PM CDT...MOVING SOUTH AT 6 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH VERY HEAVY RAIN. PEOPLE IN NOBLE AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 312 PM CDT FRI AUG 29 2008 TXZ086-292030- WICHITA TX- 312 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER THE SOUTHERN AND EASTERN SIDES OF THE CITY OF WICHITA FALLS AT 312 PM CDT...MOVING WEST AT 10 MPH. BRIEF HEAVY DOWNPOURS WILL REDUCE VISIBILITY. SMALL HAIL AND WINDS AROUND 50 MPH ARE ALSO POSSIBLE. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 320 PM CDT FRI AUG 29 2008 OKZ012-292045- GARFIELD OK- 320 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF BRECKENRIDGE AT 320 PM CDT...MOVING SOUTHWEST AT 11 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM... WHICH WILL CAUSE PONDING ON ROADWAYS AND REDUCED VISIBILITIES. PEOPLE IN GARFIELD COUNTY...INCLUDING THE CITY OF ENID...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 334 PM CDT FRI AUG 29 2008 OKZ013-020-292100- NOBLE OK-PAYNE OK- 334 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTH OF PERRY TO 4 MILES SOUTHEAST OF GLENCOE AT 334 PM CDT...MOVING SOUTH AT 11 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NOBLE AND PAYNE COUNTIES...INCLUDING THE CITY OF STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT FRI AUG 29 2008 OKZ022-035-292115- WASHITA OK-KIOWA OK- 340 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF BURNS FLAT TO 3 MILES NORTH OF ROOSEVELT AT 340 PM CDT...MOVING WEST AT 8 MPH. HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE ALL LIKELY WITH THESE STORMS. REMAIN ALERT...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 356 PM CDT FRI AUG 29 2008 OKZ011-012-018-019-292115- LOGAN OK-KINGFISHER OK-GARFIELD OK-MAJOR OK- 356 PM CDT FRI AUG 29 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER... LOGAN AND MAJOR COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTH OF MENO TO 3 MILES EAST OF MARSHALL AT 356 PM CDT...MOVING SOUTH AT 5 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARFIELD...KINGFISHER...LOGAN AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
5 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Lightning struck an oil tank battery two miles north of Blackwell. An oil tank with 80 barrels of oil exploded as a result. No other damage was reported to the other tanks. Monetary damages were estimated.
The wind gust was reported on the east side of town.
A microburst occurred over eastern Canadian county near Yukon. The estimated 60-70 mph winds caused damage, starting with a collision between an 18-wheeler and two cars on Interstate 40 at Czech Hall Road. In addition, a medium size tree was downed, and power lines were downed at I-40 and Mustang Road. Two passengers in the automobiles sustained minor injuries. Interstate 40 was closed because of the debris from approximately 1603 - 1812 CDT. Additional damage occurred near the Woodrun Village apartments at Mustang and Reno roads. Some large tree limbs were snapped, one large tree was partially uprooted before the roots snapped, and four successive power poles were downed. Monetary damages were estimated.
Eight large trees were downed near NW 122nd Street and Macarthur Boulevard. The report was relayed by KWTV-9 TV. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133766, 134184, 133774, 133821, 133778, 133779, 133780, 133795, 133796.